Vermont, 2013Damaging Winds in Vermont, July 20, 2013
July 20, 2013 · NWS BTV · 2 events in 2 counties and zones
The remnants of a cold front moved into a marginally unstable air mass during the afternoon of July 20th and promoted the development of scattered showers and thunderstorms across Vermont. One isolated thunderstorm produced a localized microburst in Glover and other wind damage in West Burke.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of a cold front moved into a marginally unstable air mass during the afternoon of July 20th and promoted the development of scattered showers and thunderstorms across Vermont. One isolated thunderstorm produced a localized microburst in Glover and other wind damage in West Burke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 20, 11:47 AM EST, 56 minutes earlier.
Area forecast discussion, Jul 20, 11:47 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1247 PM EDT SAT JUL 20 2013
.SYNOPSIS...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT
TRAVERSES ACROSS THE NORTH COUNTRY. IN ADDITION...THE HEAT WAVE
OF THE PAST FEW DAYS WILL COME TO AN END WITH HIGHS IN THE 80S
SATURDAY...THEN COOLING MORE SUNDAY AND MONDAY WITH HIGHS IN THE
70S AND LOWS IN THE 40S AND 50S. THE NEXT CHANCE FOR RAIN WILL BE
MONDAY NIGHT INTO TUESDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1243 PM EDT SATURDAY...SHOWERS AND CANT RULE OUT A DVLPG
TSRA MVG THRU CHMPL VLY INTO >1000 J/KG AIRMASS TRU 130-2PM. TSRA ACTVTY
SHLD BE SHORTLY AND WITH GRTST INSTABILITY IN LWR CT RVR VLY...THAT
IF AT ANYTIME MAY CONTAIN AN ISOLD +TSRA. MOST OF ACTVTY OUT OF FA
BY/AFT 4 PM.
LLVL INSTABILITY REMAINS BEHIND FROPA BUT MID-LVL DRYING
PREVENTING ANYTHING IN ST LWRNC VLY ATTM. I CANT RULE OUT ISOLD
SHRA/TSRA AFT INTIAL ACTVTY.
PREVIOUS DISCUSSION...ERLR ACTIVITY HAS STABILZED MUCH OF THE AREA WITH CLDS
HOLDING TEMPS INTO THE 70S AND CAPE VALUES ONLY A 200-300 J/KG
ATTM. ULVL SHORTWAVE MVG INTO GRT LAKES IS ACCOUNTING FOR SOME
LIFT AND SHRA DVLPMNT IN SRN ADRNDKS.
ATTM...IN THE NEXT FEW HRS XCPTG GTR SHRA AND PSBL TSRA ACTVTY TO
DEVELOP IN A GENERAL CORRIDOR SW-NE CORRIDOR 30N-S OF KBTV AS IS
CURRENTLY BEING EVIDENCED BY RADAR. IT WILL BE THE SRN EXTENT THAT
WITH GTR BREAKS IN CLD COVER AND HIGHER CAPES THAT TSRA MAY BECOME
ROBUST BY ERLY AFTN AND HAVE TO WATCH CLOSELY. N OF THIS
BNDRY...SHRA AND ISOLD TSRA PSBL.
MAX T HAVE BEEN LOWERED IN SPOTS TO ACCOUNT FOR CRNT CLD COVER AND
TEMPS AS OF 10 AM.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
AS OF 449 AM EDT SATURDAY...SHOWER AND TSTMS WINDING DOWN AND
EXITING SERN VT THIS EVENING AFTER FRONTAL PASSAGE. COLD AIR
ADVECTION SETTLES IN TONIGHT INTO SUNDAY...WITH SURFACE DEWPOINTS
DROPPING INTO THE 40S BY SUNDAY. SURFACE HIGH PRESSURE BUILDS IN
RESULTING IN SUNSHINE...DRY AIR...AND SEASONABLE BUT COOLER TEMPS
THROUGH TUESDAY.
MAX TEMPS OVER THE HIGH TRRN WILL BE IN THE 60S AND M70S TO L80S
IN THE VALLEYS FOR THE BEGINNING OF THE WEEK. MIN TEMPS WILL BE
IN THE 40S AND 50S WITH THE COLDER NIGHT BEING MONDAY NIGHT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 350 AM EDT SATURDAY...GENERALLY FOLLOWED THE 00Z GFS FOR
THIS FORECAST CYCLE...THOUGH SIGNIFICANT DIFFERENCE EXIST BETWEEN
THE 00Z ECMWF AND 00Z GFS WEDNESDAY NIGHT THROUGH FRIDAY.
ANTICIPATE ACTIVE WEATHER ON TUESDAY WITH THE PROSPECT FOR TSTMS
CONTAINING LOCALLY HEAVY DOWNPOURS.
FORECAST PERIOD BEGINS WITH A WARM FRONT TO OUR SOUTH FROM THE
OHIO VALLEY EWD ACROSS CENTRAL PA AND OFF THE NJ COAST MONDAY
EVENING. A SHORTWAVE TROUGH ACROSS OHIO WILL TRANSLATE SLOWLY
NEWD...AND 500MB FLOW GENERALLY BECOMES INCREASINGLY CYCLONIC
LATE MONDAY NIGHT THRU TUESDAY. THERE IS STRONG MOISTURE
ADVECTION ON LOW-LEVEL SLY FLOW INTO THE NORTH COUNTRY TOWARD
TUESDAY MORNING...AND PW VALUES REACH 1.8-2.05" PER 00Z GFS AT
18Z TUESDAY. NOT ANTICIPATING MUCH SEVERE WEATHER THREAT...BUT
WITH THE PROSPECT OF FREEZING LEVELS OF 13-14 KFT...WARM RAIN
PROCESSES COULD BRING LOCALLY HEAVY DOWNPOURS WITH ANY TSTMS
DURING THE DAY TUESDAY. HAVE INDICATED POPS 60-70 PERCENT FOR
TUESDAY. SYSTEM SHIFTS EWD WITH COLD FRONT PUSHING SEWD ACROSS
THE NORTH COUNTRY DURING TUESDAY NIGHT. SHOULD SEE DIMINISHING
SHOWERS FROM NW-SE TUESDAY NIGHT WITH SOMEWHAT COOLER/DRIER AIR
MASS RETURNING ON WEDNESDAY. HIGHS TUESDAY WILL BE NEAR 80...AND
BACK INTO THE MID- UPR 70S FOR WEDNESDAY.
QUESTION THEREAFTER IS HOW AMPLIFIED THE MID-UPR LEVEL FLOW
BECOMES WEDNESDAY NIGHT THRU FRIDAY. THE 00Z ECMWF SHOWS A DEEPER
TROUGH ACROSS THE ERN CONUS WITH ADDITIONAL CHANCES FOR RAIN
ACROSS THE NORTH COUNTRY. THE 00Z GFS IS CLOSER TO ZONAL/SLIGHTLY
CYCLONIC 500MB FLOW PATTERN. HAVE OPTED FOR THE 00Z GFS AT THIS
POINT TO MAINTAIN FORECAST CONSISTENCY...BUT EVOLUTION COULD
CHANGE. TEMPERATURES SHOULD TREND SLIGHTLY WARMER THURSDAY AND
FRIDAY WITH HIGH TEMPERATURES BACK INTO THE LOWER/MID 80S.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 12Z SUNDAY...MID-LEVEL CLOUDS WILL PREVAIL ACROSS THE
NORTH COUNTRY THROUGH THE REMAINDER OF THIS MORNING. SCATTERED
SHOWERS WILL MOVE THRU THE VT TAF LOCATIONS THRU 14Z. LOOKING
UPSTREAM...CYCLONIC MID-LEVEL FLOW PERSISTS WITH AN EMBEDDED MID-
LEVEL TROUGH ACROSS SERN ONTARIO INTO THE LAKE ERIE AREA. ALSO...A
SFC COLD FRONT IS LOCATED NW OF THE GREAT LAKES AND WILL PUSH SEWD
INTO THE NORTH COUNTRY THIS AFTN...ULTIMATELY RESULTING IN A NWLY
WIND SHIFT TOWARD LATE AFTN/EVENING. WHILE THE BULK OF THE
STRONGER TSTM ACTIVITY WILL STAY SOUTH OF OUR REGION...SHOWERS
ARE POSSIBLE AT THE TAF LOCATIONS MAINLY 09-15Z...AND BEST CHANCE
OF A T-STORM IS AT KRUT/KMPV. ANTICIPATE MAINLY VFR THRU THE PERIOD
WITH MORE INTENSE CONVECTION REMAINING SOUTH...BUT BRIEF MVFR OR
IFR - ESPECIALLY AT KRUT CAN/T BE RULED OUT THRU THE REMAINDER OF
THIS MORNING. ACTIVITY PROGRESSES SEWD THIS AFTN WITH DRY WX AT
THE TAF SITES THRU TONIGHT. S-SW WINDS AROUND 10 KTS WITH SOME
GUSTS 18-20 KTS THRU THE AFTN...BECG NW 5-10 KTS LATE AFTN AND
EVENING. LIGHT NW WINDS AND SCT080-100 FOR THE OVERNIGHT HRS.
OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...DRY SUNDAY AND MONDAY WITH
MAINLY VFR CONDITIONS AS SFC HIGH PRESSURE TRANSLATES EWD FROM
THE GREAT LAKES ACROSS NY/NEW ENGLAND. ONLY EXCEPTION WOULD BE
POSSIBLE RADIATION FOG SLK/MPV 06-12Z MONDAY AND TUESDAY MORNING
WITH PERIODS OF IFR. AN UPPER-LEVEL TROUGH BRINGS CHANCES FOR
SHOWERS/THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. SOME
THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL AND PERIODS OF IFR
CONDITIONS. A COLD FRONT PUSHES SEWD THRU THE AREA TUESDAY NIGHT
INTO WED MORNING. MAJORITY OF SHOWER ACTIVITY SHOULD BE
OVER/PUSHING SOUTH AND EAST OUT OF THE AREA BY THE DAYLIGHT HRS
WEDNESDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...KGM
NEAR TERM...KGM/SLW
SHORT TERM...KGM
LONG TERM...BANACOS
AVIATION...BANACOS
Hazardous weather outlook, Jul 20, 3:09 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT SAT JUL 20 2013
VTZ005>012-017>019-210830-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
409 AM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL TRAVERSE ACROSS THE NORTH COUNTRY
TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS IN THE WARM MOIST
AIRMASS AHEAD OF THE FRONT. ANY THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME STRONG...AND POSSIBLY SEVERE MAINLY
ACROSS CENTRAL AND SOUTHERN VERMONT LATE THIS MORNING INTO THIS
AFTERNOON. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL
HAIL AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026>031-034-035-087-VTZ001>004-016-210830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-EASTERN FRANKLIN-
409 AM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AND
NORTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL TRAVERSE ACROSS THE NORTH COUNTRY
TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS IN THE WARM MOIST
AIRMASS AHEAD OF THE FRONT. ANY THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME STRONG...AND MAY PRODUCE GUSTY WINDS
AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KGM
In the hours before
Special weather statement, Jul 20, 12:42 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT SAT JUL 20 2013
VTZ003-004-006>008-201845-
CALEDONIA VT-ESSEX VT-LAMOILLE VT-ORLEANS VT-WASHINGTON VT-
142 PM EDT SAT JUL 20 2013
...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL MOVE THROUGH
CENTRAL ESSEX...NORTHEASTERN WASHINGTON...NORTHERN
CALEDONIA...SOUTHERN LAMOILLE AND SOUTHERN ORLEANS COUNTIES...
AT 136 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING
LOCALLY HEAVY RAINFALL AND GUSTY WINDS EXTENDED FROM WEST
GLOVER TO WOLCOTT TO SMUGGLERS NOTCH...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. DOPPLER
RADAR ESTIMATES THAT UP TO AN INCH OF RAIN HAS FALLEN IN A SHORT
PERIOD OF TIME WITH THIS LINE OF HEAVY SHOWERS AND STORMS. HEAVY
RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WESTMORE...EAST BROWNINGTON...GREENSBORO BEND...WHEELOCK...
FERDINAND...WEST BURKE...BRUNSWICK SPRINGS...NORTH WALDEN...NORTH
KIRBY...VICTORY...ST. JOHNSBURY CENTER...EXIT 22 I91...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4456 7156 4456 7159 4453 7157 4448 7159
4444 7195 4453 7282 4461 7257 4483 7227
4476 7161 4473 7162 4466 7158 4465 7155
4459 7153
LOCONTOThunderstorm Wind, Orleans
- When
- July 20, 12:43 PM EST to 12:44 PM EST
- Where
- Orleans County, 2.4 mi SW of Glover
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.680, -72.220
Numerous trees reported down as well as some shingle and roof damage in Glover.
Thunderstorm Wind, Caledonia
- When
- July 20, 1:00 PM EST
- Where
- Caledonia County, 1.38 mi S of West Burke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.630, -71.980
Scattered tree damage in West Burke, including on Burke Hill road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455292, 455294.